Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 10:13 PM EDT for Caswell County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 10:13 PM EDT (02:13 UTC)
- Expired
- Mar 18, 2021, 10:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Caswell County, NC
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
805
WWUS81 KRNK 190213
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1013 PM EDT Thu Mar 18 2021
NCZ005-006-190245-
Rockingham-Caswell-
1013 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...
At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to near Camp Springs.
Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Milton...
Blanch...
and Leasburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3625 7966 3654 7927 3654 7914 3628 7915
3624 7920
TIME...MOT...LOC 0213Z 264DEG 25KT 3652 7924 3628 7956
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:31 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 18, 7:31 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 731 PM EDT Thu Mar 18 2021 .SYNOPSIS... A cold front crosses the area tonight and will bring an end to any stronger storms. Low pressure moves through overnight accompanied by scattered showers through Friday morning. Skies begin to clear Friday afternoon through the weekend with high pressure returning to the region. && .NEAR TERM /THROUGH FRIDAY/... As of 720 PM EDT Thursday... Severe threat diminishing but still some hail products possible in the mountains this evening. Main tornadic threat has moved east of the forecast area, but still have better dynamics aloft to the west and enough instability for hail to form in the deeper convection. This should start to wane with loss of heating but with good upper dynamics showers and a few storms still likely into the overnight. Will have to watch for localized flooding, but overall storm coverage and speed of movement is keeping this minimized. Previous discussion from early this afternoon... An area of stratiform rain with some convective elements were moving southwest to northeast across WV and portions of VA and NC. A triple point was moving in from the west and was partly responsible for the area of stratiform rain as well as the convective segments moving out of WV. Several other boundaries were in the area. There were a few lightning strikes over WV. Chances for surface-based thunderstorms are still possible across southern VA, Southside VA, and northern NC where some clouds were clearing. This may be enough with the approaching front and associated lift to support a few thunderstorms...a couple which could be strong...this afternoon and early evening. Otherwise nimbostratus and fog was holding fast in a wedge set-up across much of the central and eastern region, and should prevent any severe weather /or thunder/ from occurring. Primary threats will be damaging winds with a strong LLJ nearby as well as hail. The H5 low passes by to our south overnight. We will have some marginal elevated instability which may produce a few claps of thunder, mainly across northern NC. Otherwise, periods of widespread showers will continue in cyclonic flow aloft. Expecting a break in most of the precipitation tonight into the wee morning hours Friday, which should fill in after 2 AM or so with additional light to moderate rainfall as the trough axis passes overhead. QPF amounts will be around three-quarters of an inch to an inch for most areas, with southern WV seeing between an inch and an inch and a quarter. Temperatures tonight will drop into the upper 30s to mid 40s. Clouds will hang around tomorrow with some lingering showers, mainly across northern NC and east central VA. We may see enough cooling behind the frontal passage Friday morning for some light snow over the highest elevations in southeastern WV as well as central VA before all precip shuts off. Temperatures Friday will range from the lower 40s to lower 50s, with clouds clearing late in the day. Winds in the northern piedmont of VA will be gusty Friday in NE flow as the surface low continues through the Carolinas. Could see gusts to 25 mph. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Quiet with temperatures generally near seasonal normals through the weekend. A large ridge of high pressure will become established over the eastern US while high pressure wedges down east of the mountains at the surface. Since the wedge is rather dry expect the result will be dry weather with a good amount of sun. Temperatures look to be at or just slightly below normal for the middle of March through Sunday, though a breeze may make it feel a bit chilly. There is some weakness noted in the upper ridge and that will allow for a development of a coastal low along the lingering frontal boundary to our south, but indications are that this system will remain far enough to our southeast to keep rain chances out of the forecast. Expect highs will generally be in the 50s, with lows rising from the 20s on Friday night to the 30s by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Dry with a warming trend into the first part of next week, followed by a chance for showers. Ensemble guidance in good agreement with keeping high pressure wedged over the region at the surface as digs in over the western US but is reluctant to make eastward progress before it starts to deamplify. the result will be dry weather as we go through the first part of next week, with a chance of showers slowly starting to creep in from the west by Wednesday. Temperatures will trend to above normal next week as highs reach the mid/upper 60s west, around 70 east by Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 720 PM EDT Thursday... Flying conditions overall remain poor tonight with showers around/a few storms and wedge from BCB-LYH. Anticipate improving conditions by 18z Friday. Should see winds pick up from the north to northeast later tonight, with gusts over 20kts common. Forecast confidence is average/fair for ceilings/vsbys and above average on winds. Extended Aviation Discussion... VFR categories then expected to last through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/WP NEAR TERM...SH/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...SH/WP
Hazardous weather outlook, Mar 18, 9:44 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 944 PM EDT Thu Mar 18 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-200145- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 944 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 18, 7:54 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 SSW TAZEWELL 37.08N 81.54W
03/18/2021 E1.00 INCH TAZEWELL VA BROADCAST MEDIA
MULTIPLE VIEWER PHOTOS OF QUARTER SIZE IN
THE THOMPSON VALLEY, VA.
&&
ESTSpecial weather statement, Mar 18, 8:08 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Thu Mar 18 2021
NCZ001-002-VAZ009-015-190100-
Ashe-Alleghany-Grayson-Smyth-
808 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SMYTH AND WESTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
At 808 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Quarry to near Whitetop to Trout.
Movement was northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Jefferson...
West Jefferson...
Lansing...
and Mouth Of Wilson.
LAT...LON 3696 8170 3693 8168 3699 8158 3702 8147
3699 8148 3701 8144 3690 8133 3677 8126
3676 8121 3643 8115 3643 8117 3634 8162
3655 8170 3659 8168 3662 8162 3664 8161
3664 8162 3679 8170 3690 8181
TIME...MOT...LOC 0008Z 241DEG 30KT 3679 8182 3661 8165 3638 8161
RRSpecial weather statement, Mar 18, 8:44 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
844 PM EDT Thu Mar 18 2021
VAZ007-190115-
Tazewell-
844 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN TAZEWELL COUNTY...
At 844 PM EDT, a strong thunderstorm was located near Claypool Hill,
or near Cedar Bluff, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tazewell...
Cedar Bluff...
Claypool Hill...
Asberrys...
and Cliffield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3720 8161 3721 8156 3723 8152 3705 8141
3704 8143 3704 8146 3702 8145 3702 8149
3700 8152 3696 8170 3698 8171 3697 8174
3705 8179
TIME...MOT...LOC 0044Z 240DEG 20KT 3704 8171
RRLocal storm report, Mar 18, 8:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 2 ENE WAYSIDE 37.59N 80.67W
03/18/2021 E0.70 INCH MONROE WV PUBLIC
PEA TO DIME SIZE HAIL REPORTED 2 MILES EAST
NORTHEAST OF WAYSIDE, WV.
&&
ESTSpecial weather statement, Mar 18, 8:56 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 856 PM EDT Thu Mar 18 2021 VAZ018-019-023-WVZ044-190130- Botetourt-Craig-Alleghany-Monroe- 856 PM EDT Thu Mar 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA... At 856 PM EDT, a strong thunderstorm was located over Paint Bank, moving east at 30 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... New Castle... Paint Bank... Oriskany... Sweet Springs... Craig Springs... Potts Creek... and Moncove Lake State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3750 8040 3762 8039 3770 7989 3742 7990 TIME...MOT...LOC 0056Z 271DEG 27KT 3757 8030 RR
Special weather statement, Mar 18, 10:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1013 PM EDT Thu Mar 18 2021
NCZ005-006-190245-
Rockingham-Caswell-
1013 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...
At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to near Camp Springs.
Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Milton...
Blanch...
and Leasburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3625 7966 3654 7927 3654 7914 3628 7915
3624 7920
TIME...MOT...LOC 0213Z 264DEG 25KT 3652 7924 3628 7956
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 59 min |
| Mar 18, 8:08 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 52 min |
| Mar 18, 8:44 PM EDT | Special Weather Statement | RNK | Tazewell | 31 min |
| Mar 18, 8:56 PM EDT | Special Weather Statement | RNK | Craig | 34 min |
| Mar 19, 4:50 AM EDT | Areal Flood Advisory | RNK | Carroll | 5 hr |
| Mar 19, 10:46 AM EDT | River Flood Warning | RNK | Halifax | 35 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.